Can taking steroids affect the images on an MRI? I am having my second attack with my diagnosis as "Probable MS" with some inflamed area but no "actual" lesions- yet. (hey its one step up from "Possible MS" lol). My sister has MS as well. I am going in for another MRI Thursday and know that if I am having symptoms when I do the MRI, it may show more activity than when I'm "normal." My Dr Rxd Prednisone to start taking and I'm not sure if the steroids will reduce inflammation and sort of "hide" the affected areas. I certainly don't want another relapse, but I also know I need to start medication, and can't get funding for them until I have a definitive diagnosis. It's a real catch 22. I'm going to Prov St. Vincents for my MRI, too, which I hear has the best software (Thanks Quix for explaining that).
That is a catch 22! I just went through this and will just tell you what they told me.
I was having another Optic Neuritis flare and was scheduled to have an MRI in one week. My regular neuro wanted to put me on IV steroids ASAP because my flares are coming too frequent these days.
The MS specialist at the Cleveland Clinic told me that I should wait until after the MRI or reschedule for 6-8 weeks later because the results wouldn't be true.
I had to make the decision myself because they both said it was up to me but they agreed that the results would be compromised. The neuro said treat the patient not the MRI results.
Well I went for the MRI cause I couldn't wait 6-8 weeks to "see" how I was doing. I wish I would have started the meds sooner and waited for the MRI. Oh well.
You did mention prednisone and I was on the IV stuff called Solumedrol (big gun steroids) so maybe it is different. Call the doctor and ask if taking them will change the result of the MRI for peace of mind.
IV Steroids may affect your results. These drugs are so powerful that they zap inflammation pretty quickly. Inflammation in the lesions show up as "enhanced" on an MRI. Now, would the IVSM affect old lesions? I'm doubt they will be affected and an MRI will show them of course. But the point of your MRI is probabl to see if there is new activity and that is where steroids can affect the result.
When I was in a clinical trial last year, they said I would have to wait 30 days after having IV steroids before doing an MRI.
You mentioned that your doctor prescribed prednisone. If he/she gave you oral steroids then the dose probably isn't high enough to cause any significant problem.
Thank you all for responding! I did find out that it can affect the MRI, and since I'm in the middle of a relapse right now, I wanted to be sure the results were accurate. Luckily, my MRI was scheduled for just a couple days out so I was able to wait, against my Dr's admonishing me to just take the pills. Still, if this is the difference between diagnosis or no, i need all the info I can get! I'm at "probably MS" right now, one step up from "possible", meaning theres nothing else it can really be, just no lesions appearing yet on the MRI. I'll keep my fingers crossed that it brings me some answers! Thanks to everyone's support and knowledge!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.